A Caltech Library Service

A generalized slender-body theory for fish-like forms

Newman, J. N. and Wu, T. Y. (1973) A generalized slender-body theory for fish-like forms. Journal of Fluid Mechanics, 57 (4). pp. 673-693. ISSN 0022-1120. doi:10.1017/s0022112073001953.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


A consistent slender-body approximation is developed for the flow past a fish- like body with arbitrary combinations of body thickness and low-aspect-ratio fin appendages, but with the fins confined to the plane of symmetry of the body. Attention is focused on the interaction of the fin lifting surfaces with the body thickness, and especially on the dynamics of the vortex sheets shed from the fin trailing edges. This vorticity is convected by the (non-lifting) flow past the stretched-straight body, and departs significantly from the purely longitudinal orientation of conventional lifting-surface theory. Explicit results are given for axisymmetric bodies having fins with abrupt trailing edges, and calculations of the total lift force are presented for bodies with symmetric and asymmetric fin configurations, moving with a constant angle of attack.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1973 Cambridge University Press. (Received 18 September 1972) The authors gratefully acknowledge support from the National Science Foundation (Grants GK-10846 and GK-10216), and from the Office of Naval Research (Contracts N00014-67-A-0204-0023 and N00014-67-A-0094-0012). The lift coefficients shown in figures 4 and 6 were computed by Mrs Neptune Rodriguez, under support from the Naval Ship Research and Development Center (Contract N00014-67-A-0204-0058).
Funding AgencyGrant Number
Office of Naval Research (ONR)N00014-67-A-0204-0023
Office of Naval Research (ONR)N00014-67-A-0094-0012
Office of Naval Research (ONR)N00014-67-A-0204-0058
Issue or Number:4
Record Number:CaltechAUTHORS:20200306-150641990
Persistent URL:
Official Citation:Newman, J., & Wu, T. (1973). A generalized slender-body theory for fish-like forms. Journal of Fluid Mechanics, 57(4), 673-693. doi:10.1017/S0022112073001953
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:101755
Deposited By: George Porter
Deposited On:06 Mar 2020 23:49
Last Modified:16 Nov 2021 18:05

Repository Staff Only: item control page